NSAIDs ListNSAID list

Ibuprofen Overdose


Ibuprofen overdose may occur intentionally (in cases of voluntary suicidal purposes), or accidentally (accidental overdose) situations commonly found in children and elderly. Ibuprofen is an anti-inflammatory drug that relieves pain and reduces fever. Often prescribed by doctors, Ibuprofen can be also bought in drugstores without prescription, and it’s used in treating inflammations, fever, back pain, dental pains, headaches, menstrual pains, rheumatoid arthritis or other minor injuries.

Many people appeal to self-medication to treat their pains, that’s why Ibuprofen overdose has become a common occurrence. Therefore it’s necessary to know certain precautions to prevent serious risks to our health.

How to prevent Ibuprofen overdose ? Ibuprofen overdose

  1. Never exceed the Ibuprofen dosage recommended in the label, for your age and weight.
  2. For the beginning, it’s preferable to use the lowest dose to remove the symptoms. In this way, you minimize the risk of possible Ibuprofen side effects.
  3. An interval of at least 6 hours between doses.
  4. Attention to the risk of Ibuprofen overdose. If you take other medication, check if they don’t contain anti-inflammatory (Ibuprofen or a similar substance) or Aspirin (acetylsalicylic acid). Ibuprofen may exist in many medicines, in different dosages.
  5. Get medical help if the pain persists for more than 5 days and the fever lasts for more than 3 days.
  6. Stop your treatment with Ibuprofen right away, and get medical help, if any of the following symptoms occurs: digestive disorders, gastrointestinal bleeding, rash or signs of hipersensitivity.
  7. Ibuprofen is not indicated for pregnant women. This drug can have serious consequences on the unborn child. It is recommended to be replaced by Paracetamol. It is also best to avoid drugs with Ibuprofen while breastfeeding.
  8. People who have a history of gastrointestinal ulcer, bleeding, allergies or asthma following administration of Ibuprofen or Aspirin, should not be treated with Ibuprofen.
  9. It is not recommended to take Ibuprofen without medical advice, for people with heart, liver or kidney problems, and especially if the person is older.
  10. Do not give Ibuprofen to children with chickenpox (higher risk for infectious complications of the skin). Paracetamol is recommended.

WARNING:  Ibuprofen is sold under various names: Advil, Motrin, Addaprin, Actiprofen, Caldolor. You can check the complete NSAIDs list.

Ibuprofen overdose symptoms

Ibuprofen overdose can cause: tinnitus or ringing in the ears, diarrhea, nausea,blurred vision, drowsiness, vomiting, headaches, agitation, rash,confusion, sweating.

First aid in case of Ibuprofen overdose

  • In case of Ibuprofen overdose and if the person is unconscious, or in coma, put it in the lateral position to avoid the risk of suffocation: lying on the left side. and head back to facilitate ventilation. Remove everything that could affect respiratory function: belt, tie, etc.
  • In case of respiratory arrest, do mouth to mouth and cardiac massage.
  • Permanently supervise the victim.
  • Find the incriminated drugs.
  • Call an ambulance.
  • Do not give the victim anything to drink, no water or milk. Milk, rich in fat, favors the passage of certain drugs in the body, trough membranes, making the poisoning even more powerful.
  • For the same reason do not cause vomiting.